Back to Ask the Diabetes Team Ask the Diabetes Team

From Prodigy:

My wife is a 49 year old type I diabetic recently diagnosed with breast cancer. We are finding out there is very little info out there to help a diabetic on chemotherapy. The doctors all say it is an individual thing, which we can understand, but we can't even get good guidelines. Most recently we are finding that the adriamycin seems to cause the blood sugars to rise sharply during the night. Can you provide any help on this or the general subject of management on chemo?


This question was referred to everyone on the Diabetes Team, who have each given an answer:

Answer from Dr. Robertson:

I've only had to deal with this situation once, in a boy receiving chemotherapy for bone cancer. Most of the time his sugars were fine, and in fact his control was excellent because he ate very sensibly. However, at times of major chemo he had to be admitted to hospital and then the only way to stop him swinging from high to low was to use intravenous fluids and insulin.


Answer from Dr. Lebinger:

I have treated a few children for short periods who developed diabetes and required insulin transiently, usually after L-aspariginase. Perhaps because they only had partial insulin deficiency even though they were ketotic, they were fairly easy to control. I agree with Dr. Robertson that if they have severe vomiting they can be managed on IV insulin and fluids. Now that many children who are receiving chemo have central lines to facilitate IV insulin administration, I have considered the possibility of putting a difficult to control child on continuous outpatient IV insulin with boluses to match food intake and retention. Several years ago this was tried successfully on an ourpatient basis in healthy adolescents to improve control. I have not had the opportunity to try this.

Theoretically lispro, the new insulin analogue, may help control in these individuals as it is shorter acting than Regular. Again, I have no personal experience.


Answer from Dr. Quick:

Excellent question, but there really aren't any guidelines that I'm aware of.

My main guideline would be to check lots of blood sugars, and keep in touch by telephone with your diabetes team at least weekly; to touch base with them daily after changes in chemotherapy, and to be prepared to accept wildly bouncing blood sugars if activity, meal planning, and stress levels are rapidly fluctuating.


Answer from Stephanie Schwartz:

There are no protocols that I know of; patients on chemotherapy need a very flexible program to deal with side effects of such treatment. If you haven't already consulted an endocrinologist, I'd suggest you do so. If the blood sugars are widely fluctuating, consider using an insulin pump.


Original posting 27 Jul 96


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.